Welcome to Chipur! If you’re struggling with a mood or anxiety disorder, you’ve come to a good place. Dig-in, okay? Thank you for stopping-by. Bill

How Do I Stop My Antidepressant? The Zaps & More

Is It Safe to Stop an Antidepressant?

At bedtime last night, it had been 36 hours since you abruptly stopped taking your Pristiq. You felt great.  But when you woke-up this morning you panicked over a strange sort of zapping in your head. You were horrified!

I’ve written at length about antidepressants here on chipur. And I continue to receive plenty of emails from readers wanting to learn more about stopping their antidepressant(s).

So I’ve written more, beginning a series yesterday providing additional information about quitting an antidepressant with as much comfort as possible. Click here to read yesterday’s piece. It also contains links to other articles I’ve written about antidepressants.

The Zaps

I vividly remember the first time I experienced what I affectionately refer to as the zaps. Some 10 years ago, I ran out of paroxetine (Paxil) going into a weekend. By Monday morning I began experiencing these deep body throbs, which were especially powerful in my head. I even felt them in my lips, along with a feeling of numbness.

I thought I was so clever naming them the zaps, until my research revealed others called them the same thing. They’re also referred to as brain zaps, brain shivers, and head shocks. Perhaps you have your own special pet name.

Experts report they’re more common with paroxetine (Paxil), fluoxetine (Prozac), velafaxine (Effexor), sertraline (Zoloft), duloxetine (Cymbalta), fluvoxamine (Luvox), citalopram (Celexa), and escitalopram (Lexapro).

Though pharmaceutical companies have traditionally been hesitant to acknowledge the zaps, they now include them as a potential side-effect – referring to them as sensory disturbances.

The medical field calls them electric-shock-sensations and, incorrectly, paresthesia (a numbness or tingly on the skin).

The zaps appear to be caused primarily by drugs that impact serotonin – and have a very short elimination half-life (read yesterday’s piece). Supposedly, the sudden elimination of the drug leaves the brain precious little time to adapt to a major neurochemical change. The zaps, then, are symptoms of the brain doing its best to adjust.

Looking for more explanations? Forget it. The bottom-line is, no one knows why the zaps occur.

Getting More Comfortable

Whether it’s the zaps, or other antidepressant discontinuation symptoms, what can we do to tone them down a bit? Here are some suggestions for assorted issues. But please understand that results will vary on a per case basis. So do your research on each as they may apply to your symptoms. And make sure you work in concert with your physician!

  • Omega-3 fatty acids (click here for an article I wrote about them)
  • Exercise and a healthy diet
  • Massage (especially the face)
  • Avoid excessive sensory stimulation (noise, fluorescent lights,etc.)
  • Avoid sudden and jerky body movements
  • Benedryl
  • Antihistamines
  • Rest/naps
  • Drink plenty of water
  • Herbal preparations and supplements
  • Vitamin B complex
  • Counseling
  • Lecithin and/or choline supplements (also found in egg yolks, spinach, peanuts, wheat germ, and steak)

Antidepressant Discontinuation Syndrome in Infants

I promised this information at the end of yesterday’s piece. Most women know that taking an antidepressant during pregnancy is a major no-no. And that’s because they cross the placenta and can potentially affect the baby.

One such situation is, yes, a discontinuation syndrome. It’s really not at all hard to understand, but it’s very hard to absorb.

Conclusion

Well, we sure learned that discontinuing an antidepressant isn’t a bowl of cherries. And we’ve learned some strategies and techniques to make it a bit more tolerable.

And I think we also learned that beginning antidepressant therapy needs to involve a lot of research and thought – and consultation with a physician. Go in prepared and be assertive in asking questions – and demanding answers.

image credit peoplespharmacy.com

Now’s the time to join the chipur crowd on my free weekly newsletter emailing list. Click away right here.

  • pjgs

    I have really enjoyed reading your information on antidepressants, and only wish I would have read them before blindly following my doctor’s recommendations on taking one when it given to mainly help with sleep problems. Thank you for reminding everyone to do their research and ask the questions before popping any pill.

    • Sure appreciate your chipur visit and comment. Glad to know you’ve found the information helpful. You said it perfectly – we need to do our research and ask questions (and demand answers).

  • JBz

    I just started Citalopram a couple of days ago. Now I’m scared to try it again. Do the zaps linger for a while?

    • If you’re saying you want to stop the med, I wouldn’t think the zaps would be an issue – given you started only a couple of days ago. Are you thinking of stopping because of the overall picture, or because of the potential for the zaps? Appreciate your comment. It’s how we all learn!

      • JBz

        The fear of side effects has kept me from trying any med in a long time. I was told by my Doctor that Citalopram has less side effects than Paxil (but that it takes a bit longer to “kick in”) and that it was great for anxiety.

      • Couple of thoughts, Jorge. I appreciate your “fear” of side effects. How ’bout we call it “caution?” And it’s a very good thing, though it can be based in pathology – which may make a final decision questionable. The side effect issue is such a subjective matter. Perhaps for you, citalopram (Celexa) would end up presenting fewer side effects. But for someone else, it could bring an onslaught. Your doc may be right in terms of research; however, I wouldn’t put a whole lot of stock in it. As I recall, a doc (don’t know if it’s the same one) first suggested paroxetine (Paxil). Same applies to the quickness with which it may (or may not) work. The fact is – and it’s sad – the efficacy of meds for the emotional and mental disorders is pretty much a crap shoot. Now, a benzodiazepine (Xanax, Ativan, Klonopin, etc.) is likely an exception. But that’s only because they’re sedatives. You know, there’s that very fine line between when a med is called for and when it’s better to do without. And it’s a personal decision. How ’bout this? If you choose to work with a therapist, why don’t the two of you come up with a time line after which you’ll give an antidepressant a go? Thanks for your visit and comments…